Birth control pills can affect the mood of some women

Finding the right type of birth control is important. Oral contraception – also known as the pill – is the most popular and widely used method. In the June issue of Australian prescriberwrite dr Eveline Mu and Professor Jayashri Kulkarni from the Monash Alfred Psychiatry Research Center in Melbourne, how birth control pills can affect the mood of some women.

“Finding the contraception that’s right for you depends on a number of things. Your age, what you have tried before, your general health and also your mental health”, says Professor Kulkarni.

One of the most common reasons women stop taking the pill is mood swings, like depression.”

Professor Jayashri Kulkarni, Monash Alfred Psychiatry Research Center in Melbourne

The evidence suggests that these mood swings may be related to the hormones used in birth control pills, with some hormones affecting mood more than others.

“Pills contain ingredients called progestins, or a mix of progestins and estrogens. Pills with lower strengths seem less likely to cause mood swings.” She says.

“If you have depression, or have had it in the past, certain pills might suit you better than others.

“Everyone is different. But if you feel like your pill is affecting your mood, it’s really important to talk to your doctor. Let him or her know if you’ve recently started or switched pills.

“The good news is that there are many options. Talk to your doctor to find a birth control method that is right for you.” says Professor Kulkarni.

Read the article in Australian prescriber.

Source:

Magazine reference:

Mu, E & Kulkarni, J., (2022) Hormonal contraception and mood disorders. Australian prescriber. doi.org/10.18773/austprescr.2022.025.

Comments are closed.